Alert archive / Minnesota / River Flood Warnings in 2009

River Flood Warning 6, NWS Grand Forks, ND

March 18, 2009Polk County, Minnesota

NWS Grand Forks, ND issued this river flood warning at Mar 18, 2009, 4:08 PM CDT for Polk County, Minnesota. It took effect at Mar 19, 2009, 10:00 PM CDT. It was in force for 15 days.

The area

The counties it named.

The facts

Issued
Mar 18, 2009, 4:08 PM CDT (21:08 UTC)
In effect from
Mar 19, 2009, 10:00 PM CDT
Expired
Apr 3, 2009, 10:02 AM CDT
In force
15 days
Issued by
NWS Grand Forks, ND
Flood severity
Minor

County Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 74 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Red Lake River at Crookston (CRKM5). The gauge peaked at 25.63 ft at Mar 24, 2009, 1:00 PM CDT.

actionminormoderatemajor1015202503/1803/1903/2003/2103/2203/2303/2403/2503/2603/2703/2803/2903/3003/3104/0104/0204/0304/04
Action stage
12 ft
Minor stage
15 ft
Moderate stage
20 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05079000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Mar 18, 2:54 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 18, 2:54 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
254 PM CDT WED MAR 18 2009

.SHORT TERM...
THE MAIN CHALLENGE THROUGHOUT THE TONIGHT-SATURDAY FORECAST WILL
BE TEMPS. THERE STILL LOOKS LIKE ONE CHANCE FOR SOME MINOR PCPN IN
THE THU NIGHT/FRI TIME FRAME...OTHERWISE THE BIGGER SYSTEM WILL BE
DISCUSSED IN THE LONG TERM FORECAST.

TONIGHT...MAIN THEME FOR TONIGHT WILL PROBABLY BE COLDER THAN
EXPECTED TEMPS...WHICH WAS THE CASE TODAY. TEMPS SO FAR TODAY HAVE
ONLY RISEN ABOUT 5F FROM THE MORNING LOWS. SFC HIGH PRESSURE AND
NORTHWEST WINDS HAVE KEPT A STEADY PUSH OF COLD ADVECTION OVER THE
FA. EVEN THE TRADITIONALLY WARMER AREAS OF OUR EASTERN FA HAVE
BEEN STUCK WITH LITTLE TO NO RISE. THE SFC HIGH IS EXPECTED TO
DRIFT OVER OUR MN FA TONIGHT...WHICH MEANS LIGHT WINDS AND MAINLY
CLEAR SKIES. COLDEST 850MB TEMPS BY MORNING ALSO SET UP FROM KBDE
TO KPKD. THIS AREA SO FAR HAS ONLY PEAKED OUT FROM 20 TO 30F RANGE
TODAY. SFC DEW POINTS ALSO RANGE FROM 7 TO 19F THERE...SO WOULD
EXPECT A PRETTY QUICK DROP AGAIN TONIGHT. THE OTHER AREA THAT WAS
STUCK IN THE COLD TODAY IS THE HEAVIER SNOW PACKED REGION FROM
COOPERSTOWN TO DEVILS LAKE TO CANDO/LANGDON. THIS AREA HAS CURRENT
SFC DEW POINTS IN THE SINGLE DIGITS TOO...SO WILL GO WITH LOWS IN
THAT RANGE TONIGHT. WITH LITTLE MELTING TODAY AND THE DRY SFC DEW
POINTS...IT SHOULD RULE OUT FOG FORMATION TOO.

THU-SAT NIGHT...SFC HIGH SHIFTS EAST ON THU WITH SFC WIND FLOW
TURNING BACK TO EITHER LIGHT SOUTHEAST (IN THE EASTERN FA) OR
SOUTHEAST 10-15 MPH IN THE WESTERN FA. SOUTHEAST WINDS ARE NOT A
GOOD WIND FOR MUCH TEMP RECOVERY. 850MB TEMPS DO RECOVER AT LEAST
4-8C...SO WOULD EXPECT TEMPS A FEW DEGREES WARMER THAN TODAY...
BUT WILL TRY TO HOLD DOWN TEMPS IN THE WESTERN FA DUE TO THE
THICKER SNOW PACK. MODELS SHOW A MUCH TIGHTER SFC PRESSURE
GRADIENT THU NIGHT WITH 925MB WINDS UP AROUND 25-30MPH. WITH THE
STRONGER PUSH OF WARM ADVECTION IN THE LAYERS OFF THE SFC AND A
LITTLE UPPER JET SUPPORT...WILL MAINTAIN THE LOW CHANCES FOR PCPN
LATE THU NIGHT INTO FRI. MODELS SHOW THE PCPN TYPE TO BE MORE RAIN
OR FREEZING RAIN...WITH SFC TEMPS BELOW FREEZING AT LEAST FRI
MORNING. DOES NOT LOOK LIKE MUCH FOR ACCUMULATIONS...WHICH IS A
POSITIVE THING FOR THE FLOOD OUTLOOK. FOR FRI NIGHT THRU SAT NIGHT
THE LOW IN THE LONG TERM FORECAST STARTS TO ORGANIZE DOWN TOWARD
COLORADO. THE SFC-925MB WIND FLOW IS FAIRLY WEAK...BUT 850MB TEMPS
CONTINUE TO SLOWLY MODERATE. WILL TRY TO OPEN UP TEMP RANGES A BIT
MORE...TO SHOW COOLER TEMPS OVER THE DEEPER SNOW PACK.

.LONG TERM SUN-WED...
THE GFS AND ECMWF ARE BEGINNING TO AGREE MUCH BETTER WITH TIMING AND
INTENSITY OF THE SYSTEM EARLY NEXT WEEK. THE LATEST GFS RUNS SLOW
DOWN THE PROGRESSION OF THIS SYSTEM KEEPING THE SURFACE LOW ACROSS
THE WESTERN CONUS WELL INTO MON. CONTINUED ISOLATED THUNDERSTORM
WORDING ON MON AS SHOWALTERS DIP BELOW ZERO AND A STRENGTHENING LOW
LEVEL JET MAKES ITS WAY INTO THE SOUTHERN FORECAST AREA. INCREASED
POPS LATE MON AND TUE INTO THE 50-60 RANGE AS THE LOW CONTINUES
TRACKING TO THE NORTHEAST. GRADUALLY SHIFTED TO A RAIN/SNOW MIX
EARLY TUE THEN CHANGING TO ALL SNOW BY WED. FINALLY STARTED TO TAPER
OFF POPS ON THUR. TEMPERATURES WILL BE WELL ABOVE AVERAGE HEADING
INTO THE BEGINNING OF THE WEEK. HOWEVER...BEHIND THE SYSTEM THERE
WILL BE A PRETTY GOOD TEMPERATURE DROP WITH THE POSSIBILITY FOR SOME
ACCUMULATING SNOW.

&&

.AVIATION...
MOSTLY CLEAR SKIES WITH ONLY A FEW POCKETS OF HIGH CIRRUS EXPECTED
THROUGHOUT THE PERIOD. GUSTY NORTHWEST WINDS WILL TAPER OFF THIS
EVENING BEFORE SHIFTING TO THE SOUTH EARLY THUR.

&&

.HYDROLOGY...
LOCAL RUNOFF CONTINUES TO MOVE INTO THE SOUTHERN RED RIVER BASIN.
FURTHER NORTH...LOCAL INFLOW CONTINUES WITH MOST DRAINS AND DITCHES
STILL CLOGGED WITH ICE AND SNOW. SIGNIFICANT RAIN MAY FALL LATE THIS
WEEKEND AND EARLY NEXT WEEK. THIS WOULD HAVE A LARGE IMPACT ON THE
POTENTIAL FOR SIGNIFICANT FLOODING...WITH TEMPERATURES WARMING WELL
ABOVE NORMAL BY LATE WEEKEND.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON/HOMANN/DK
Hazardous weather outlook, Mar 18, 5:40 AM CDT, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
540 AM CDT WED MAR 18 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191040-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
540 AM CDT WED MAR 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

RECENT WARM WEATHER HAS CAUSED EXTENSIVE SNOW MELT.  MOST RURAL
DRAINAGE CHANNELS...RIVERS AND STREAMS REMAIN CLOGGED WITH ICE. THIS
WILL ALLOW FOR OVERLAND MOVEMENT OF WATER...WITH MINOR RURAL PONDING
OF WATER LOW SPOTS AND FLOOD PRONE AREAS.  COOLER WEATHER TODAY WILL
SLOW DOWN THE SNOW MELT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG STORM SYSTEM IS LIKELY TO AFFECT THE AREA EARLY NEXT WEEK.
SIGNIFICANT PRECIPITATION AMOUNTS IN THE FORM OF RAIN OR RAIN MIXED
WITH SNOW MAY OCCUR MONDAY INTO TUESDAY. IF THIS STORM DEVELOPS AS
CURRENTLY FORECAST...IT COULD HAVE A SIGNIFICANT IMPACT ON AREA
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

In the hours before

Special weather statement, Mar 18, 2:43 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
243 PM CDT WED MAR 18 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-182145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...BAUDETTE...WARREN...
NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...
FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...
PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...
FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE...CANDO...
LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON...
NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY...
MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...WAHPETON...
ADAMS
243 PM CDT WED MAR 18 2009

...SNOW MELT CONTINUES IN THE RED RIVER VALLEY...
...STRONG STORM SYSTEM POSSIBLE LATE WEEKEND INTO NEXT WEEK...

SNOW MELT CONDITIONS WILL SLOW DOWN THROUGH THURSDAY...ALTHOUGH
THE RECENT WARM SPELL HAS ALLOWED SOME LOCAL RUNOFF INTO THE
RIVER SYSTEM.

MUCH WARMER TEMPERATURES ARE EXPECTED TO RETURN FOR FRIDAY THROUGH
EARLY NEXT WEEK...AND THIS WILL ACCELERATE THE MELTING PROCESS.
THIS SHOULD CAUSE DAYTIME HIGHS TO CLIMB FROM THE MIDDLE 40S OVER
THE NORTHERN RED RIVER VALLEY TO THE LOWER 50S ACROSS THE SOUTH.

MANY RURAL DRAINAGE CHANNELS...RIVERS AND STREAMS REMAIN CLOGGED
WITH ICE IN THE RED RIVER VALLEY. LOOK FOR ADDITIONAL OVERLAND
MOVEMENT OF WATER WITH INCREASED PONDING IN LOW SPOTS. ICE JAMS
ARE VERY POSSIBLE INTO NEXT WEEK AS LOCAL RUNOFF ENCOUNTERS THE THICK
RIVER ICE.

THE REMAINDER OF THIS WEEK SHOULD SEE QUIET WEATHER WITH NO
SIGNIFICANT PRECIPITATION EXPECTED. FLOOD FIGHTERS SHOULD MAKE
MAXIMUM USE OF THIS PERIOD TO ACCELERATE DIKE PREPARATIONS.

THE POTENTIAL FOR A POWERFUL STORM SYSTEM TO INFLUENCE THE REGION
REMAINS IN THE FORECAST FOR LATE THIS COMING WEEKEND INTO THE
EARLY PART OF NEXT WEEK. THE CYCLONE IS EXPECTED TO DRAW WARM...MOIST
AND UNSTABLE AIR INTO THE NORTHERN PLAINS STATES. AS A RESULT...THIS
SHOULD SET THE STAGE FOR SHOWERS AND POSSIBLE THUNDERSTORMS. SOME
OF THESE THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL WHICH
WILL AGGRAVATE FLOODING. A WIDESPREAD AREA OF SIGNIFICANT PRECIPITATION
IS ALSO POSSIBLE WITH THIS STORM SYSTEM. AS THE LOW PRESSURE CENTER
MOVES THROUGH...PRECIPITATION SHOULD CHANGE FROM RAIN TO SNOW AS
COLDER AIR IS DRAWN SOUTHWARD BY WEDNESDAY.

IF THIS STORM DEVELOPS AS CURRENTLY FORECAST...IT COULD HAVE A
SUBSTANTIAL IMPACT ON AREA FLOODING ACROSS THE RED RIVER VALLEY
AND THE DEVILS LAKE BASIN. DUE TO THE STORM BEING SEVERAL DAYS
AWAY...A SLIGHT CHANGE IN THE FORECAST TRACK COULD SHIFT THE AREA
WHICH WOULD SEE THE HEAVIEST PRECIPITATION TOTALS. RESIDENTS IN
THE RED RIVER VALLEY ARE ADVISED TO PAY CLOSE ATTENTION TO LATER
FORECASTS. YOUR NOAA/S NATIONAL WEATHER SERVICE WILL CONTINUE TO
MONITOR THIS SITUATION AND PROVIDE UPDATED STATEMENTS AND
FORECASTS ON THIS DEVELOPING STORM SYSTEM.

DK/ME

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 4:08 PM CDTRiver Flood WarningFGFCass32 days
Mar 18, 4:16 PM CDTRiver Flood WarningFGFCass, Richland44 days
Mar 18, 7:11 AM CDTRiver Flood WarningFGFClay14 days
Mar 18, 7:11 AM CDTRiver Flood WarningFGFClay37 days
Mar 18, 4:08 PM CDTRiver Flood WarningFGFNorman9 days
Mar 18, 4:08 PM CDTRiver Flood WarningFGFNorman43 hr

Nearby

River Flood Warnings in Minnesota, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.